Article Text

Download PDFPDF

Massive oesophageal and gastric distension after opioid usage in elderly patient
  1. Damiete Harry
  1. Barts Health NHS Trust, London, UK
  1. Correspondence to Mr Damiete Harry, damiete.harry{at}nhs.net

Statistics from Altmetric.com

Description 

A 79-year-old woman presented to the surgical assessment unit due to abdominal pain. This presentation was 5 days after being seen in the accident and emergency department following a mechanical fall. She suffered a laceration to her chin, which was sutured and a Colles fracture which was reduced and set in a plaster cast. She was discharged from the emergency department with opioid tablets and advised to take them regularly, four times a day. She was also discharged with oral morphine solution to be taken as needed for breakthrough pain.

On review in the surgical assessment unit, she complained of gradually increasing abdominal pain, progressive distension of her abdomen, anorexia and constipation. Her medical history was notable for an emergency laparotomy and resection of sigmoid volvulus 3 years ago. She was also known to be hypertensive.

On examination, she had a small laceration on her chin which had been sutured close. Also noted was extensive bruising of her chin, anterior surface of her neck and chest wall. She explained that this had occurred as a consequence of her fall 5 days earlier. Her abdomen was grossly distended and generally tender. There were no signs of peritonitis. She was noted to have tinkling metallic bowel sounds and on digital rectal exam she was found to have impacted stool.

Erect chest and abdominal radiographs appeared to show massive bowel dilatation and possible bowel loops in the thorax (figure 1). She went on to have a CT scan which revealed a grossly dilated oesophagus, stomach and essentially pan-gastrointestinal dilation (figure 2). A nasogastric tube promptly relieved the abdominal pain and distension. Her constipation was relieved after the administration of glycerine suppositories and a phosphate enema. She was discharged home safely the following day.

Figure 2

Coronal CT scan images.

Learning points

  • It is inappropriate to discharge any such emergency patient on such high levels of opioid analgesia. Moreover, when dealing with the elderly, we should exhibit even more caution when prescribing opioids.1

  • Prevention of opioid-induced constipation is always best before the use of pharmacological agents to treat this condition.2

  • Give dietary advice and stress the importance of adequate hydration on prescription of take home opioids.3

References

Footnotes

  • Contributors I am the sole author and am responsible for the planning, conduct and reporting of the work described in the article.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.

  • Patient consent for publication Obtained.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.